Medications That Can Harm The Esophagus

Some Medications Can Lead To Problems In Your Esophagus

In gastroesophageal reflux disease (GERD), the sphincter between the stomach and the esophagus is not preventing the contents of the stomach from backing up into the esophagus.. Image © BSIP/ Universal Images Group / Getty Images

The esophagus is an important part of the digestive tract—we use our throat every time we eat or drink. Several diseases and conditions can affect the esophagus and some medications can also cause certain problems. For people who already have a digestive disease or condition such as inflammatory bowel disease (IBD), taking proper care of the esophagus and preventing injury is going to be very important to an improved prognosis.

Here are some of the ways that medications can affect the esophagus.

Irritation In The Esophagus 

Some conditions can cause difficulty in swallowing pills, or in the pills not traveling down the esophagus in the manner in which they should. If a pill stays in the esophagus, it may dissolve or start its mechanism of action there, instead of further down the digestive tract where it is supposed to go. This includes conditions such as strictures (narrow points) in the esophagus, scleroderma, achalasia, and in some people who have had a stroke.

In some cases, if the medication is not going smoothly down the esophagus, it can cause irritation or even more serious problems such as bleeding, or an ulcer or a perforation. There is also the possibility, under certain conditions, that the esophagus can narrow in parts, causing a stricture. The medications and supplements that are most often associated with causing ulcers are antibiotics, aspirin, iron, potassium chloride, quinidine (Quinidine Gluconate, Quinidine Sulfate), and vitamin C.

Symptoms of irritation in the esophagus as a result of a medication or esophagus include:

  • Dull shoulder or chest pain after taking a pill
  • Feeling that a medication is stuck or not moving down the throat
  • Pain in the throat after swallowing

If you are having problems swallowing medications, you should talk to your doctor.

There are also some steps you can take to help yourself swallow pills:

  • Drink a sip or two of water beforehand
  • Drink an entire glass of water after taking medication
  • Stand or sit upright when swallowing 
  • Wait 30 minutes or longer before lying down

Gastroesophageal Reflux Disease (GERD)

Between the esophagus and the stomach there is a flap that keeps food from backing up from the stomach into the esophagus. When that flap isn't working properly, it could cause the contents of the stomach — which are very acidic — to back up into the esophagus. This can lead to heartburn or indigestion. Some medications can affect the esophageal flap and lead to the development of gastroesophageal reflux disease (GERD). Some of these drugs include nitrates, theophylline, calcium channel blockers, anticholinergics, and birth control pills.

Medicines that can cause symptoms of esophageal reflux include nitrates (for treating chest pain and angina), theophylline (used to treat respiratory disease), calcium channel blockers (used for treating high blood pressure, migraines and Raynaud's disease), anticholinergics (used to treat asthma, incontinence, gastrointestinal pain, muscle spasms, depression, and sleep disorders), and birth control pills.

Some of the signs and symptoms of GERD can include:

  • Heartburn or indigestion
  • Feeling as if food is coming back up into the throat

If you are having symptoms of GERD, you should speak to your doctor. There are also some tips you can use to lessen the symptoms of heartburn:

  • Avoid coffee, alcohol, chocolate, fried food and fatty foods
  • Stop smoking
  • Wait 30 minutes or longer before lying down

Esophageal Diseases and Conditions

If you have a disease or condition that affects the esophagus, talk to your doctor about the medications and supplements you take and how you take them. In some cases, it might be necessary to change or discontinue medications that can cause further harm to the esophagus.


Dağ MS, Öztürk ZA, Akın I, Tutar E, et al. "Drug-induced esophageal ulcers: case series and the review of the literature." Turk J Gastroenterol. 2014 Apr;25(2):180-4. doi: 10.5152/tjg.2014.5415.

Geagea A, Cellier C. "Scope of drug-induced, infectious and allergic esophageal injury." Curr Opin Gastroenterol. 2008 Jul;24(4):496-501. doi: 10.1097/MOG.0b013e328304de94.

Continue Reading